Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 61, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2015, 8:45 PM CDT for Reagan County, Upton County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2015, 8:45 PM CDT (01:45 UTC)
- Expired
- May 6, 2015, 9:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 8:48 PM CDT | HAIL 1.75 | 1 W Rankin, TX | |
| May 6, 8:50 PM CDT | HAIL 1 | Rankin, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2396 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
193
WUUS54 KMAF 070145
SVRMAF
TXC383-461-070230-
/O.NEW.KMAF.SV.W.0061.150507T0145Z-150507T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT WED MAY 6 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN REAGAN COUNTY IN WEST TEXAS...
SOUTHEASTERN UPTON COUNTY IN WEST TEXAS...
* UNTIL 930 PM CDT
* AT 843 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANKIN...AND
MOVING EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RANKIN...TEXON...BEST AND STILES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3107 10152 3108 10210 3119 10207 3130 10199
3148 10170 3142 10153 3125 10151
TIME...MOT...LOC 0145Z 232DEG 17KT 3118 10191
HAIL...1.75IN
WIND...60MPH
$$
122 follow-up statements
034
WWUS54 KMAF 070157
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
857 PM CDT WED MAY 6 2015
TXC383-461-070230-
/O.CON.KMAF.SV.W.0061.000000T0000Z-150507T0230Z/
REAGAN TX-UPTON TX-
857 PM CDT WED MAY 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
UPTON AND SOUTHWESTERN REAGAN COUNTIES UNTIL 930 PM CDT...
AT 848 PM CDT...LOCAL LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL
1 MILE WEST OF RANKIN ALONG HIGHWAY 67. AT 855 PM CDT DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF
RANKIN...AND MOVING EAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
TEXON...BEST AND STILES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3107 10152 3108 10210 3119 10207 3130 10199
3148 10170 3142 10153 3125 10151
TIME...MOT...LOC 0155Z 232DEG 17KT 3120 10185
HAIL...1.75IN
WIND...<50MPH
$$
12410
WWUS54 KMAF 070216
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CDT WED MAY 6 2015
TXC383-461-070230-
/O.CON.KMAF.SV.W.0061.000000T0000Z-150507T0230Z/
REAGAN TX-UPTON TX-
916 PM CDT WED MAY 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
UPTON AND SOUTHWESTERN REAGAN COUNTIES UNTIL 930 PM CDT...
AT 915 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF TEXON...AND MOVING EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
TEXON...BEST AND STILES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3107 10152 3108 10210 3119 10207 3130 10199
3148 10170 3142 10153 3125 10151
TIME...MOT...LOC 0216Z 232DEG 17KT 3115 10174
HAIL...1.75IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:19 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 6, 6:19 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 619 PM CDT Wed May 6 2015 .DISCUSSION... See aviation discussion below. && .AVIATION... A moist southerly low level jet will develop across west Texas early this evening and result in gusty south winds at KFST and KMAF and KPEQ this evening and continue until after midnight. In addition MVFR conditions will develop at KMAF, KINK and KHOB between 06z and 09z and continue through 13-14Z. VFR conditions are expected at all the terminals by 15Z Thursday with west to southwest winds of 10 to 25 mph and gusty. 12 && .PREV DISCUSSION... /ISSUED 327 PM CDT Wed May 6 2015/ DISCUSSION... Short term, the dryline appears to be located from near Lamesa to Midland to Fort Stockton. The boundary is retreating, meaning that moisture and instability are now increasing over the central Permian Basin. And while there's some agitated MOGR CU along the boundary, the clouds look soft and suppressed, which is what you might expect to see in an area of subsidence behind the short wave trough which helped to set the stage for yesterday's tornadic storms. There is a possibility -- about a 1 in 3 chance -- that an updraft or three can take hold along the dryline in the next few hours. If so, these storms will rapidly become severe, with discrete supercells being the dominant mode. CAMs have suggested this for the past few hours now, generally northeast of Midland and near Balmorhea. But the only updraft strong enough to gin up an anvil has been on the Borden/Dawson county line. Over the next few days, thunderstorm chances will shift north and east away from west Texas and southeastern New Mexico. While the dryline will retreat to near the mountains each morning and mix east to the western Low Rolling Plains in the afternoon, atmospheric conditions (specifically an increasing EML) look to suppress activity. Temperatures will warm up to a bit above seasonal norms with south winds during the night/early morning becoming southwest during the late morning and early afternoon hours. A cold front is forecast to arrive sometime in the Sunday evening/Monday morning time frame, bringing with it cooler temperatures and also an increased chance of rain. In fact, if certain models are to be believed, then the pattern could become rather wet from the Davis Mountains north across the southeastern New Mexican plains. Too far out to get rambunctious with the PoPs, and so will take a wait- and-see approach. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 84/70 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, May 6, 3:09 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT WED MAY 6 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-072015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 309 PM CDT WED MAY 6 2015 /209 PM MDT WED MAY 6 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE RISK AREA WILL BE ALONG AND EAST OF A LAMESA TO MIDLAND TO FORT STOCKTON LINE. HAIL TO THE SIZE OF BASEBALLS...WINDS IN EXCESS OF 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN ARE POSSIBLE. IN ADDITION...A FEW STORMS WILL BE CAPABLE OF PRODUCING TORNADOES. LOOK FOR THUNDERSTORM DEVELOPMENT TO DECREASE BY MID EVENING. HOWEVER...THERE ARE INDICATIONS THAT ADDITIONAL NON-SEVERE THUNDERSTORM DEVELOPMENT MAY OCCUR ACROSS SOUTHEASTERN NEW MEXICO LATE THIS EVENING INTO EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL EXIST THROUGH TUESDAY...WITH THE BEST CHANCES THROUGH THE WEEKEND OVER THE EASTERN PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS..AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS. ON MONDAY...A COLD FRONT WILL PUSH THROUGH THE AREA...LEADING TO BETTER CHANCES OF THUNDERSTORM ACTIVITY ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 70
In the hours before
Local storm report, May 6, 6:31 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 5 S CRANE 31.32N 102.35W
05/06/2015 E1.00 INCH CRANE TX FIRE DEPT/RESCUE
ROADSIDE PARK SOUTH OF CRANE ON HWY 385.
&&
05Local storm report, May 6, 6:41 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 15 N MCCAMEY 31.35N 102.22W
05/06/2015 E1.75 INCH UPTON TX LAW ENFORCEMENT
HWY 385. ALSO REPORTED BY TRAINED SPOTTER.
&&
05Local storm report, May 6, 7:44 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
744 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 8 S MIDLAND 31.88N 102.08W
05/06/2015 E1.00 INCH MIDLAND TX BROADCAST MEDIA
0736 PM HAIL GREENWOOD 32.03N 101.90W
05/06/2015 E1.75 INCH MIDLAND TX BROADCAST MEDIA
&&
05Local storm report, May 6, 7:51 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL GREENWOOD 32.03N 101.90W
05/06/2015 E2.75 INCH MIDLAND TX BROADCAST MEDIA
0748 PM HAIL STANTON 32.13N 101.79W
05/06/2015 E2.50 INCH MARTIN TX BROADCAST MEDIA
&&
05Special weather statement, May 6, 8:15 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
815 PM CDT WED MAY 6 2015
TXZ047-048-070145-
SCURRY-BORDEN-
815 PM CDT WED MAY 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES UNTIL 845 PM
CDT...
STRONG THUNDERSTORMS WERE LOCATED OVER WESTERN AND NORTHERN SCURRY
COUNTY AT 813 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORMS ARE
CAPABLE OF NICKEL SIZED HAIL AND GUSTY WINDS UP TO 55 MPH.
LAT...LON 3257 10108 3272 10133 3297 10115 3297 10066
3296 10065 3284 10065
TIME...MOT...LOC 0113Z 237DEG 33KT 3276 10107Special weather statement, May 6, 8:29 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT WED MAY 6 2015
TXZ046-047-051-052-070200-
DAWSON-HOWARD-MARTIN-BORDEN-
829 PM CDT WED MAY 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
BORDEN...NORTHEASTERN MARTIN...NORTHWESTERN HOWARD AND SOUTHEASTERN
DAWSON COUNTIES UNTIL 900 PM CDT...
STRONG THUNDERSTORMS ARE LOCATED IN SOUTHWEST BORDEN COUNTY AND
ALONG NEIGHBORING HOWARD AND DAWSON COUNTY BORDERS AT 827 PM
CDT...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND STRONG WINDS... DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.
&&
LAT...LON 3270 10123 3238 10149 3242 10169 3254 10185
3265 10183 3297 10160
TIME...MOT...LOC 0127Z 240DEG 21KT 3262 10165The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:09 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 51 min |
| May 6, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 45 min |
| May 6, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 50 min |
| May 6, 7:50 PM CDT | Areal Flood Advisory | MAF | Crane, Upton | 3 hr |
| May 6, 8:10 PM CDT | Tornado Warning | MAF | Upton | 35 min |
| May 6, 8:15 PM CDT | Special Weather Statement | MAF | Scurry | 30 min |
| May 6, 8:29 PM CDT | Special Weather Statement | MAF | Borden | 31 min |
| May 6, 8:51 PM CDT | Special Weather Statement | MAF | Scurry | 24 min |
| May 6, 9:05 PM CDT | Special Weather Statement | MAF | Borden | 25 min |
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.